Three cases of a pruritic, nonthrombocytopenic, purpuric eruption due to carbromal, a mild hypnotic, are presented. The eruption was characterized by a petechial, purpuric, slightly scaling, generalized condition whose onset occurred on the extremities. On cessation of the drug, the eruption slowly subsided and pruritus disappeared.
Laboratory studies, including bleeding time, clotting time, prothrombin time, and platelet counts, were normal. The basophil degranulation test was strongly positive in one patient a week after cessation of the drug but only weakly positive after another interval of five weeks.
The mechanism of the reaction is thought to be of an antigen antibody type at or near the vascular endothelium with the drug acting as a haptene combining with a body protein to form the antigen.
ROSENTHAL D, BURNHAM TK. Nonthrombocytopenic Purpura Due to Carbromal Ingestion. Arch Dermatol. 1964;89(2):200–204. doi:10.1001/archderm.1964.01590260038006